Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 21, 2004, 4:15 PM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2004, 4:15 PM MST (23:15 UTC)
- Expired
- Oct 21, 2004, 9:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 140 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 212352 CCB
FFWPSR
AZC013-220500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST THU OCT 21 2004
CORRECTED TO REMOVE LA PAZ COUNTY PORTION
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS
INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...CIRCLE CITY
* UNTIL 1000 PM MST.
* AS OF 4 PM MST...LOCALLY HEAVY RAIN HAD FALLEN IN MANY AREAS OF
NORTHWEST MARICOPA COUNTY AND IN SOUTHERN YAVAPAI COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MORRISTOWN...GLADDEN AND AGUILA. MOST WASHES...INCLUDING
CENTENNIAL WASH AND THOSE NEAR WICKENBURG...WILL EXPERIENCE
FLOODING BETWEEN 4 AND 10 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.
LAT...LON 3386 11331 3361 11331 3349 11266 3403 11207
3439 11342
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 2:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 21, 2:45 PM MST, 1 hour 30 minutes before
AZZ020>028-CAZ030>033-220545- AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE PHOENIX AZ 245 PM MST THU OCT 21 2004 CORRECTION TO ADD URBAN AND SMALL STREAM FLOOD ADVISORY. SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH ACROSS THE DESERT SOUTHWEST FOR WIDESPREAD SHOWERS...WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS...THIS AFTERNOON AND OVERNIGHT. BY MID DAY FRIDAY...THE WEATHER SYSTEM IS EXPECTED TO MOVE EAST...WITH RAPID CLEARING FROM WEST TO EAST ACROSS SOUTHEAST CALIFORNIA AND ARIZONA. DRIER AND WARMER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND...WITH ANOTHER CHANCE FOR PRECIP BY THE EARLY TO MID PART OF NEXT WEEK...AS MOISTURE INCREASES FROM THE SOUTH...AND ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE GREATER SOUTHWEST. && .DISCUSSION... PHX SKY HARBOR TEMP AT 12 NOON WAS 79 DEG...AND HAD FALLEN TO 61 DEG BY 1 PM MST...AS THE COLD FRONT MOVED THROUGH CENTRAL ARIZONA. RAINFALL AMOUNTS PRECEDING THE FRONTAL BAND WERE ON THE ORDER OF THREE QUARTERS INCH...TO OVER ONE INCH IN MANY PLACES...WITH JUST OVER TWO INCHES IN PORTIONS OF LA PAZ AND NORTHWESTERN MARICOPA COUNTY. THE SMALL STREAM FLOOD ADVISORY FOR AZ ZONE 22 (NORTHWEST MARICOPA COUNTY) HAS BEEN UPGRADED TO A FLASH FLOOD WARNING...IN EFFECT UNTIL 4 PM MST. WILL ALSO BE ISSUING AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE GREATER PHOENIX AREA FROM 2PM TO 8PM. IN ADDITION TO HEAVY RAINFALL...WEVE HAD SUSTAINED WINDS OUT OF THE SOUTH/SOUTHWEST AT 30 TO 35 MPH...WITH REDUCED VISIBILITY IN BLOWING DUST TO LESS THAN ONE QUARTER MILE ACROSS THE SOUTH-CENTRAL ARIZONA DESERTS THIS AFTERNOON. HOWEVER...AS THE RAINFALL CONTINUES TO SPREAD ACROSS THE DESERTS...THE PRECIP AND CLOUD COVER WILL KEEP WINDS CLOSER TO THE BREEZY CATEGORY...15-25 MPH WITH HIGHER GUSTS POSSIBLE. MEANWHILE...THE MAIN VORT LOBE ASSOCIATED WITH THIS STRONG WEATHER SYSTEM HAS ROTATED THROUGH THE BOTTOM OF THE TROUGH THIS MORNING...AND WILL EJECT NORTHEAST THROUGH CENTRAL ARIZONA AND ACROSS THE PRECIP BAND EARLY THIS EVENING. AS A RESULT...MODERATE TO HEAVY RAINFALL WILL CONTINUE THROUGH THE EVENING HOURS...DECREASING WEST TO EAST AS THE FRONTAL BAND MOVES ACROSS THE STATE. OVERALL...THIS TIMING IS SLOWER THAN WHAT THE GFS HAD ANTICIPATED...AND MORE IN LINE WITH THE ETA. HAVE INCREASED THE 00-06Z POPS TONIGHT TO 80+ ACROSS MUCH OF MARICOPA COUNTY...NORTHWESTERN PINAL AND SOUTHERN GILA COUNTIES. WILL ALSO KEEP CHANCE POPS OVER THE NORTHEASTERN PORTIONS OF OUR CWA FROM 06-12Z EARLY FRIDAY MORNING. QPFS ARE STILL EXPECTED TO RANGE FROM ONE HALF INCH TO AN INCH IN MOST PLACES...WITH NEARLY TWO INCHES WERE RAINFALL IS HEAVIEST (THE NORTH VALLEY). BY MID DAY FRIDAY...THE WEATHER SYSTEM IS EXPECTED TO MOVE EAST...WITH RAPID CLEARING FROM WEST TO EAST ACROSS ARIZONA. DRIER AND WARMER CONDITIONS ARE THEN EXPECTED THROUGH THE WEEKEND...WITH ANOTHER CHANCE FOR PRECIP BY THE EARLY TO MID PART OF NEXT WEEK...AS MOISTURE INCREASES FROM THE SOUTH...AND ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE GREATER SOUTHWEST. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...URBAN AND SMALL STREAM FLOOD ADIVSORY GREATER PHOENIX AREA...ZONE 23...UNTIL 8 PM MST... CA...NONE. && 22
Hazardous weather outlook, Oct 21, 6:13 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 613 AM MST THU OCT 21 2004 AZZ020>028-CAZ030>033-220700- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 613 AM MST THU OCT 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY WIDESPREAD SHOWERS WILL AFFECT THE AREA TODAY...AND ACROSS SOUTH-CENTRAL ARIZONA TONIGHT. LOCALLY HEAVY RAINFALL IS LIKELY...WITH GENERAL AMOUNTS RANGING FROM ONE QUARTER TO THREE QUARTERS OF AN INCH. LOCALLY HIGHER TOTAL-STORM AMOUNTS OF BETWEEN ONE AND TWO INCHES ARE POSSIBLE FROM NORTHERN AND CENTRAL LA PAZ... THROUGH FAR NORTHERN MARICOPA AND INTO WEST-CENTRAL GILA COUNTIES. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 12:50 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.